Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS Sioux Falls, SD

June 21, 2020Lincoln County, Union County, South Dakota; Lyon County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2020, 3:20 PM CDT for Lincoln County, Union County, South Dakota; Lyon County, Sioux County, Iowa. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 3:20 PM CDT (20:20 UTC)
Expired
Jun 21, 2020, 4:00 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:25 PM CDTTSTM WND GST 581 Ssw Hawarden, IA.
Jun 21, 3:25 PM CDTTSTM WND GST 581 Ssw Hawarden, IA
Jun 21, 3:30 PM CDTTSTM WND DMGBeresford, SDTREE BRANCHES DOWN.
Jun 21, 3:48 PM CDTTSTM WND DMGRock Valley, IA6 TO 9 INCH DIAMETER TREE BRANCH DOWN, POWER OUTAGES IN ROCK VALLEY.
Jun 21, 3:57 PM CDTTSTM WND GST 55Rock Rapids, IASMALL BRANCHES DOWN.
Jun 21, 3:59 PM CDTTSTM WND DMG1 Ssw Hull, IATREES DOWN FROM STRAIGHT LINE WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS53 KFSD 212020
SVRFSD
IAC119-167-SDC083-127-212100-
/O.NEW.KFSD.SV.W.0075.200621T2020Z-200621T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
320 PM CDT Sun Jun 21 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lyon County in northwestern Iowa...
  Central Sioux County in northwestern Iowa...
  Southeastern Lincoln County in southeastern South Dakota...
  Northern Union County in southeastern South Dakota...

* Until 400 PM CDT.

* At 320 PM CDT, severe thunderstorms were located along a line
  extending from Beresford to near Alcester to near Hawarden, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Hawarden around 325 PM CDT.
  Hudson around 330 PM CDT.
  Rock Valley, Fairview and Newton Hills State Park around 340 PM 
  CDT.
  Sioux Center and Canton around 345 PM CDT.
  Hull, Inwood and Doon around 350 PM CDT.
  Rock Rapids, Larchwood, Boyden and Alvord around 355 PM CDT.
  George and Lester around 400 PM CDT.

Other locations impacted by these severe thunderstorms include
Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4303 9660 4309 9685 4346 9644 4343 9606
      4316 9592 4291 9650 4291 9652
TIME...MOT...LOC 2020Z 226DEG 44KT 4307 9678 4306 9658 4293 9652 

HAIL...<.75IN
WIND...60MPH
 
$$

Dux
3 follow-up statements
028 
WWUS53 KFSD 212030
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
330 PM CDT Sun Jun 21 2020

IAC119-167-SDC083-127-212100-
/O.CON.KFSD.SV.W.0075.000000T0000Z-200621T2100Z/
Lyon IA-Sioux IA-Lincoln SD-Union SD-
330 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN LYON...CENTRAL SIOUX...SOUTHEASTERN LINCOLN AND
NORTHERN UNION COUNTIES...

At 329 PM CDT, severe thunderstorms were located along a line
extending from near Beresford to near Hudson to near Hawarden, moving
northeast at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Public. At 325 pm CDT a 58 mph wind gust was reported in 
         Hawarden by a public weather station.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Hudson around 335 PM CDT.
  Newton Hills State Park around 340 PM CDT.
  Canton, Rock Valley and Fairview around 345 PM CDT.
  Sioux Center and Doon around 350 PM CDT.
  Hull and Inwood around 355 PM CDT.
  Rock Rapids, Larchwood, Boyden and Alvord around 400 PM CDT.
  Lester around 405 PM CDT.
  George around 410 PM CDT.

Other locations impacted by these severe thunderstorms include
Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4303 9660 4309 9685 4346 9644 4343 9606
      4316 9592 4291 9650 4291 9652
TIME...MOT...LOC 2029Z 226DEG 44KT 4312 9672 4311 9652 4298 9646 

HAIL...<.75IN
WIND...70MPH
 
$$

Dux
066 
WWUS53 KFSD 212040
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
340 PM CDT Sun Jun 21 2020

IAC119-167-SDC083-127-212100-
/O.CON.KFSD.SV.W.0075.000000T0000Z-200621T2100Z/
Lyon IA-Sioux IA-Lincoln SD-Union SD-
340 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN LYON...NORTHWESTERN SIOUX...SOUTHEASTERN LINCOLN AND
NORTHEASTERN UNION COUNTIES...

At 340 PM CDT, severe thunderstorms were located along a line
extending from near Beresford to near Hudson to Hawarden, moving
northeast at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Public. At 325 pm cdt a 58 mph wind was reported in 
         Hawarden by a public weather station.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Ireton and Hudson around 345 PM CDT.
  Newton Hills State Park around 350 PM CDT.
  Canton, Rock Valley and Fairview around 355 PM CDT.
  Sioux Center and Doon around 400 PM CDT.
  Hull and Inwood around 405 PM CDT.
  Rock Rapids, Larchwood, Boyden and Alvord around 410 PM CDT.
  George and Lester around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4306 9656 4313 9681 4346 9644 4343 9606
      4316 9592 4294 9642 4299 9649
TIME...MOT...LOC 2040Z 225DEG 45KT 4312 9672 4311 9652 4298 9646 

HAIL...<.75IN
WIND...70MPH
 
$$

Dux
452 
WWUS53 KFSD 212057
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
357 PM CDT Sun Jun 21 2020

IAC119-167-SDC083-127-212106-
/O.EXP.KFSD.SV.W.0075.000000T0000Z-200621T2100Z/
Lyon IA-Sioux IA-Lincoln SD-Union SD-
357 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON...
NORTHWESTERN SIOUX...SOUTHEASTERN LINCOLN AND NORTHEASTERN UNION
COUNTIES WILL EXPIRE AT 400 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However quarter 
size hail and gusty winds are still possible with these 
thunderstorms and a new severe thunderstorm warning has been issues 
for portions of northwestern Iowa. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa...and southeastern South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4306 9656 4313 9681 4346 9644 4343 9606
      4316 9592 4294 9642 4299 9649
TIME...MOT...LOC 2056Z 226DEG 44KT 4323 9656 4322 9636 4309 9630 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:31 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 21, 2:31 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
231 PM CDT Sun Jun 21 2020

.SHORT TERM...(This Evening through Monday)
Issued at 229 PM CDT Sun Jun 21 2020

Active forecast today with very weakly capped unstable environment
across the forecast area.  Surface boundary loosely extending from
Yankton to Slayton MN, with surface based CAPE south and east of
there around 2500 J/kg.  As moisture continues to feed into the
region, could see CAPE values approach 3000 J/kg.  Several potential
mechanisms aiding in convective initiation this afternoon.  Forecast
area is located in the right rear quadrant of upper level jet streak
across central Minnesota to add in upper level lift. Weak short wave
is expected to rotate around upper trough centered north of
Minnesota late this afternoon, and may interact with surface
boundary and gravity waves emanating from elevated storms in eastern
Nebraska.  Depending on which feature(s) dominate, thunderstorms are
expected to develop in the 20-21Z time frame when cap is quite
weak.

Many of the CAMs are focusing on northeast Nebraska for convective
initiation, building north and east along the boundary, then moving
east with time.  0-6 km bulk shear is around 30 knots, with slightly
higher values west of the surface boundary across central and
eastern South Dakota. Veering profiles will aid in storm
organization and evolution.  With a few boundaries around, could see
a tornado or two with any isolated convection or with storms along
boundaries. Expect main severe threat to be large hail, damaging
winds and heavy rain.  With steep mid level lapse rates, and mid
level shear, agree with previous assessment/SPC outlook for large
hail to near baseball sized.  Precipitable water has spiked to 1.3-
1.5", near the 90 percentile moving mean. HREF ensemble mean
guidance suggesting 0.75-1.50 inches in 3 hour period with max
values approaching 3" across much of northwest Iowa. Am comfortable
leaving the flash flood watch as is for now, highlighting the area
that received 1-3" inches earlier this morning.

After 06Z tonight, atmosphere is only weakly capped from lift near
900 mb.  Could see an elevated storm early Monday morning.  Still
~1000 J/kg of elevated CAPE, and may see isolated storms produce
severe hail.

Much weaker instability and unidirectional shear profiles should
limit severe potential on Monday but may have storms around
especially during peak heating.  Fair amount of clouds and cooler
temperatures will keep temperatures below normal.

.LONG TERM...(Monday Night through Sunday)
Issued at 229 PM CDT Sun Jun 21 2020

Cooler and drier conditions expected Tuesday into Wednesday as
surface high pressure remains across the region.

Negatively tilted trough is expected to move into the Plains on
Thursday into Friday, creating the next potential for storms and
severe weather.

Next weekend is looking fairly warm as upper ridge builds across the
west and 850 hpa temps warm into the upper teens to near 20C. This
should yield highs well into the 80s, with the potential for a near
90 degree reading.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jun 21 2020
A couple of areas of concern today. The obvious concern is across
northwest Iowa where convection is likely after 20Z today. Could
see visibility reduced in heavy rain. Storms could also produce
large hail, damaging winds, and perhaps a tornado through the
evening hours. Thereafter, the threat for an elevated storm will
linger through much of the overnight hours into Monday morning.

Further to the northwest, elevated high based showers are possible
through mid afternoon. After 00Z Monday, the chance of
thunderstorms moving in from western portions of the state
increase. This activity should gradually wane through the
overnight, though isolated storms are possible through Monday
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 10 PM CDT this evening for SDZ070-071.

MN...NONE.
IA...Flash Flood Watch until 10 PM CDT this evening for IAZ020>022-
     031-032.

NE...Flash Flood Watch until 10 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jun 21, 2:55 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
255 PM CDT Sun Jun 21 2020

SDZ038-039-050-052>054-057>060-063-064-221100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
255 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

As thunderstorms develop this afternoon, an isolated thunderstorm
could become strong to severe. Hail up to half-dollar size and wind
gusts to around 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 6 pm.

MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069-
221100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
255 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will develop between 2 pm and 5 pm across southeast
South Dakota into southwest Minnesota. Strongest storms could produce
large hail up to golf ball size and damaging winds to 70 mph. The
severe weather threat should shift south of the area between 600 pm
and 800 pm. Some areas of heavy rainfall are possible, which could
produce ponding of water in poor drainage and rural areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070-
071-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union-
255 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop between 300 pm and 500 pm, and
will be capable of producing hail up to the size of baseballs, winds
to 70 mph, and a few tornadoes are possible. Severe storm threats
should diminish late evening. Rainfall rates of 1 to 2 inches per
hour are possible with storms, which could produce spotty flash
flooding during the late afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 3 pm and 10 pm.

In the hours before

Local storm report, Jun 21, 2:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             VERMILLION              42.78N 96.93W
06/21/2020  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZED IN DIAMETER
            REPORTED IN VERMILLION.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory52 min
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix47 min
Jun 20, 8:11 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jun 20, 8:17 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas43 min
Jun 20, 8:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 20, 8:52 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory38 min
Jun 20, 8:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix49 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory35 min
Jun 21, 9:40 AM CDTFlash Flood WatchFSDClay, Union12 hr
Jun 21, 2:29 PM CDTSevere Thunderstorm WarningFSDClay, Union46 min
Jun 21, 2:53 PM CDTSevere Thunderstorm WarningFSDClay, Union37 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union38 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner29 min
Jun 21, 6:29 AM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 21, 6:32 AM CDTSevere Thunderstorm WarningFSDPlymouth28 min
Jun 21, 3:55 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux50 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola38 min
Jun 21, 4:53 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.